| Model Number |
490108-06 |
| Medical Device Problem Code |
Disconnection (1171)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/27/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Based on the current information provided, the cause of the reported swivel connector disconnections cannot be determined.A follow-up mdr will be submitted if additional information is obtained.The discussions with the physician and other hospital site staff included considerations regarding the angle of the ion arm in relation to the position of the endotracheal tube (ett), the importance of adequate lubrication/re-lubrication of the catheter during longer procedures and limiting tension on the ett.Per advanced failure engineering, a system log review cannot be performed because the system logs are not available at this time.It was reported that the swivel connector used during this procedure was discarded and is not available for investigation.Two photos of packaged swivel connectors were received.Photo review was conducted by clinical development engineering and the only information visible from this was the labeling on the swivel connector packaging.The second photo better displayed the actual swivel connector, but the image was blurry, and the swivel connector was still inside its packaging, thus it could not be determined whether there were any abnormalities.This medwatch report (patient identifier (b)(4)) represents the switch to propofol for continued patient anesthesia/sedation.A separate medwatch with patient identifier (b)(4) represents the technician's report of dizziness.This event is being reported due to the following conclusion: it was reported that during an ion endoluminal lung biopsy procedure, the magnetic swivel connector became disconnected multiple times, reportedly resulting in anesthetic gas leaking.The minor procedures technician assisting with holding the connector in place, reported transient dizziness.There was no adverse impact to the technician or patient.If this scenario were to recur, it could potentially cause or contribute to serious injury to the user or patient.
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, the magnetic swivel connector, which attaches to the endotracheal tube (ett), became disconnected (multiple times) from the docking spar, the part of the ion system cart that docks to the ett.The site risk manager reported that during the disconnections, anesthetic gas began to leak into the room from the upper port , where the robotic instruments and bronchoscopes are introduced.The final time it disconnected, ¿the swivel connector began venting the gas into the room (with no gas being received by the patient)¿.The minor procedures technician (technician) had been asked to hold the connector in place, resulting in the technician inhaling the gas for a combined total of 8 (eight) minutes over time.The technician experienced dizziness and requested that the swivel connector be exchanged.The certified registered nurse anesthetist (crna) switched out the magnetic swivel connector which required disengagement of the anesthetic gas, resulting in changing to iv propofol for continued anesthesia/sedation.After the swivel connector was replaced, the procedure was completed without incidence.The technician was then able to finish assisting with the procedure without further incidence, and there was no adverse impact to the patient.The risk manager reported possible concerns regarding the magnetic seal connection becoming weakened approximately 30 minutes into the procedure, resulting in the anesthetic gas leak.It was initially also suspected that a slight misalignment of the elastic valves may have may have occurred, possibly after use of a larger bronchoscope.A subsequent conference call with the physician, additional site personnel, intuitive surgical, inc, (isi) endobronchial sales representative, clinical development engineer, medical safety officer and postmarket surveillance was completed.The physician stated that he performs his ion-assisted bronchoscopy procedures generally with the ion arm positioned between a 50°-60° angle.The magnetic swivel connector disconnection has been identified primarily with lesions distal/in the periphery of the lungs and with procedures of longer duration.The disconnections were confirmed to have occurred approximately 30 minutes into the procedure.The crna reported losing the ability to efficiently monitor the patient¿s tidal volumes during that time.The magnetic swivel connector was replaced, the catheter was re-lubricated (site uses water soluble lubricant) and adjustments were made to the directionality (angle) of the robot arm.It was confirmed that there was no adverse impact to the technician or the patient.
Additional Manufacturer Narrative
Patient information was obtained.Refer to section a for updated information.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
Based on the information collected, the probable cause of the reported issue is attributed to the use condition of water-based lubricant being dried out and caused friction between the ion swivel connector septum seal and catheter.Water-based lubricants have the tendency to dry up quicker than silicone-based lubricants as water can evaporate and would require repeated re-application.The swivel connector popped off because of the high friction.Instead of re-lubricating the swivel connector and catheter, the customer elected to hold the connectors on the system to continue with the procedure.Due to high friction, the catheter was bending the septum seal causing the septum seal stretched sideways and stayed open.This sequence of events led to the anesthesia gas leaked from the swivel connector and into the surrounding environment.The if1000 system user manual provides instruction to ensure that sufficient lubrication is applied and to verify that there is no tension in the anesthesia tubing, defined in section 7.6 and 8.2.The water-based lubrication usage is hospital dependent and is allowed per if1000 user manual; however, the lubrication would need to be re-applied to allow adequate lubrication.The user manual will be updated to provide additional instructions to the user.Additionally, no further issues have occurred when the customer switched to a silicone-based lubricant.The ion swivel connector was not returned for further evaluation as the part was discarded by the hospital.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
Additional information d10: cause traced to non-device related factors.
Event or Problem Description
Refer to h10/h11 for follow-up information.